Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Wilmington, NC

August 24, 2000New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2000, 11:59 PM EDT for New Hanover County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 11:59 PM EDT (03:59 UTC)
Expired
Aug 25, 2000, 12:35 AM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:00 AM EDTThunderstorm Wind 50 MWilmington, NCAn anemometer at the North Carolina State Port measured a 58 mph wind gust that caused significant damage to a crane.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 250401
SVRILM
NCC129-250435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1235 AM EDT

* AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER SMITH CREEK...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINDEMERE AT 1205 AM EDT
   SILVER LAKE AT 1215 AM EDT
   CAROLINA BEACH AT 1220 AM EDT
   KURE BEACH AT 1225 AM EDT
   FORT FISHER AT 1230 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3438 7788 3428 7801 3412 7794 3392 7794
          3425 7777

iDCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:55 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 24, 9:55 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
955 PM EDT THU AUG 24 2000

LINE OF SHOWERS AND TSTMS CONTINUES TO MOVE EAST OVER ERN NC AND NRN
SC TNGT. LATEST SFC ANALYSIS SHOWS TROUGH AND ACTIVITY PRETTY WELL
LINED UP FROM RWI TO FAY TO FLO AND SSC. ANOTHER TROUGH LOOKS TO BE
FURTHER N AND E ALONG COAST.

00Z RAOB CONTINUE TO INDICATE A MODERATELY UNSTABLE ATMOSPHERE. WILL
NEED TO KEEP CHC AND LIKELY POPS IN TO ACCOUNT FOR STORMS MOVING
TOWARD THE COAST TNGT. HIGHEST POPS ALONG MY NE SC COAST. WILL MAKE
FINAL DECISIONS AFTER A LAST LOOK AT RADAR TRENDS.

CWF: ...AFTER A CLOSER LOOK AT OFFSHORE PERSISTENT SWELLS AND
WINDS...HAVE OPTED@ TO GO WITH A SCA FOR ALL COASTAL WATERS AS
GRADIENT TO REMAIN INTO THE MORNING AND WILL CONTINUE TO SEE LONG
PERIOD SWELLS...

.ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE SC.

PJN

In the hours before

Local storm report, Aug 24, 9:17 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
917 PM EDT THU AUG 24 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
u
0835 PM    TEMPERANCE HILL           NC   WIND DAMAGE
08/24/00   MARION                         TRAINED SPOTTER REPORTED
                                          POWER LINES DOWNED.

RAN
Local storm report, Aug 24, 9:53 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
953 PM EDT THU AUG 24 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    QUIMBY                    SC   WIND DAMAGE
08/24/00   FLORENCE                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON A RESIDENCE.
                                          TREES ALSO REPORTED DOWN ON
                                          WILLIAMSBURG ROAD.

TRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.